Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS North Platte, NE

June 27, 2017Blaine County, Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2017, 9:11 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 9:11 PM CDT (02:11 UTC)
Expired
Jun 27, 2017, 9:45 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, NE, Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:13 PM CDTTSTM WND DMGAnselmo, NEEST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12 INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST A PORTION OF THE ROOF.
Jun 27, 9:13 PM CDTTSTM WND GST 602 Se Anselmo, NE
Jun 27, 9:41 PM CDTTSTM WND GST 5912 E Anselmo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2312 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS53 KLBF 280211
SVRLBF
NEC009-041-115-280245-
/O.NEW.KLBF.SV.W.0056.170628T0211Z-170628T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
911 PM CDT TUE JUN 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Loup County in north central Nebraska...
  Northeastern Custer County in central Nebraska...
  Southeastern Blaine County in north central Nebraska...

* Until 945 PM CDT

* At 910 PM CDT, severe thunderstorms were located along a line
  extending from near Dunning to 6 miles southwest of Anselmo, moving
  northeast at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Taylor, Sargent, Anselmo, Comstock, Victoria Springs State
  Recreation Area, Calamus Reservoir State Recreation Area, Lillian,
  Milburn, Milburn Diversion Dam State Wildlife Management Area,
  Round Valley, Walworth, Hannamon Bayou Campground, Kent Diversion
  Dam State Wildlife Management Area, Linscott, Horseshoe Bend Lake,
  Big Oak Canyon, Almeria, Nunda Shoal Campground, Divide Hill and
  Valley View Flat Campground.

This includes the following highways...
 Highway 183 between mile markers 109 and 135.
 Highway 2 between mile markers 245 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 9925 4155 9924 4156 10001 4191 10007
TIME...MOT...LOC 0210Z 239DEG 45KT 4180 10001 4155 9997 

HAIL...<.75IN
WIND...70MPH
 
$$

Taylor
1 follow-up statement
421 
WWUS53 KLBF 280224
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
924 PM CDT TUE JUN 27 2017

NEC009-041-115-280245-
/O.CON.KLBF.SV.W.0056.000000T0000Z-170628T0245Z/
Loup NE-Custer NE-Blaine NE-
924 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN LOUP...NORTHEASTERN CUSTER AND SOUTHEASTERN BLAINE
COUNTIES...

At 924 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Brewster to near Victoria Springs
State Recreation Area, moving northeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Taylor and Sargent around 940 PM CDT. 
  Calamus Reservoir State Recreation Area around 945 PM CDT. 

Other locations impacted by these severe thunderstorms include
Milburn Diversion Dam State Wildlife Management Area, Round Valley,
Walworth, Hannamon Bayou Campground, Kent Diversion Dam State
Wildlife Management Area, Linscott, Lillian, Milburn, Horseshoe Bend
Lake and Big Oak Canyon.

This includes the following highways...
 Highway 183 between mile markers 109 and 135.
 Highway 2 between mile markers 245 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 9925 4155 9924 4156 10001 4191 10007
TIME...MOT...LOC 0224Z 245DEG 54KT 4188 9971 4163 9967 

HAIL...<.75IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:39 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 6:39 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
639 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.
It is possible this is related to backing low level winds early this
evening or slower initiation and evolution.

The storm mode follows the SPC forecast with very large hail along
and west of highway 83 and wind damage along and east of highway 83.
The 850 mb HRRR winds surge from the west as the model depicted QLCS
moves through Custer County.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development across Ncntl Neb.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. Wednesday is a
dry forecast. H700mb temperatures fall slowly throughout the day
wind northwest winds. A blend of guidance plus bias correction
suggested lows in the 50s and 60s tonight with highs in the 80s
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 27 2017

Another fairly deep upper level low moves through Srn Canada
Wednesday night and Thursday. The model consensus suggests
thunderstorms form Wednesday night and last throughout the day
Thursday. Temperatures at h700mb remain cool limiting instability.
The NAM and GFS indicate less than 1000 j/kg of elevated CAPE at
night. There is a chance daytime heating could produce sufficient
instability Thursday afternoon across Srn Neb, generally along and
south of Interstate 80. SPC was generous with the SWODY3 outlook
covering nearly all of the forecast area with 5 percent severe
weather potential. This is likely the result of uncertainty of the
position of a frontal boundary left by the storm activity tonight.

An opportunity for severe weather develops Sunday and Sunday night.
500mb winds pick up to 35 to 45 kts and the GFS indicates reasonable
MLCAPE, 2500 j/kg. The flow aloft is northwest and the cap is
weak...10-12C. The ECM is in agreement with the GFS. The ECM
indicates sfc based CAPE near 3000 j/kg, K indices in the 30s and
Total Totals in the mid to upper 50s. Both models produce
substantial QPF.

All other thunderstorm chances are isolated and no significant heat
wave conditions are shown by the models. A hot-prod develops Sunday
across Swrn Neb and H700mb temperatures spike to around 12C. This
could easily produce highs in the lower 90s. The forecast is for
upper 70s to upper 80s Thursday through Tuesday with the cooler
temperatures Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2017

QLCS is underway pretty much as forecast by the HRRR and RAP
models. This system should be east of Ncntl Nebraska by 09z-10z.

Pacific high pressure will build into Ncntl Nebraska in the wake
of this system. VFR is expected all areas thereafter and
throughout the day Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 27, 2:40 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
240 PM CDT Tue Jun 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
240 PM CDT Tue Jun 27 2017 /140 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely after 4pm MDT/5pm CDT this
afternoon in the Panhandle. Storms will have a large hail
threat early on, with hail larger than 2 inches in diameter
possible. The storms will move east and form a line into
the evening, at this time, damaging wind will become the
primary threat.

Throughout the event, there is a chance for tornadoes though
the envoronment is NOT favorable for long-track significant
tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday night through Sunday.

There is a slight risk for severe thunderstorms Thursday and
Thursday night mainly along and east of a line from Eustis to
Anselmo, and south of Oneill. Strong or briefly severe
thunderstorms are also possible Sunday and Sunday evening.
Otherwise, the threat for strong or severe weather is uncertain
in the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and north of
Interstate 80 after 4pm MDT/5pm CDT. Be vigilant for updates
in spotter activation status this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 27, 8:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     5 N NORTH PLATTE        41.21N 100.77W
06/27/2017  M72 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, Jun 27, 8:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     4 NNE NORTH PLATTE      41.19N 100.74W
06/27/2017  M65 MPH          LINCOLN            NE   MESONET

&&

JGOMEZ
Local storm report, Jun 27, 8:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     8 S STAPLETON           41.36N 100.51W
06/27/2017  E70 MPH          LINCOLN            NE   FIRE DEPT/RESCUE

            STAPLETON FIRE DEPARTMENT REPORTED 8 TO 10 INCH DIAMETER
            TREE LIMBS DOWN. WINDS MAY HAVE BEEN IN EXCESS OF 70MPH.

&&

JGOMEZ
Local storm report, Jun 27, 8:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     4 W NORTH PLATTE        41.13N 100.85W
06/27/2017                   LINCOLN            NE   NWS EMPLOYEE

            RELAYED FROM OFF DUTY NWS EMPLOYEE, NEIGHBOR HAD BAY
            WINDOW BLOWN OUT BY LARGE TREE LIMB. ESTIMATED 70 MPH
            WINDS.

&&

JGOMEZ
Local storm report, Jun 27, 8:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     3 E NORTH PLATTE        41.13N 100.71W
06/27/2017  M64 MPH          LINCOLN            NE   ASOS

&&

JGOMEZ
Local storm report, Jun 27, 9:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
06/27/2017  M92 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:13 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Perkins47 min
Jun 27, 8:10 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 27, 8:37 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan23 min
Jun 27, 9:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jun 27, 9:17 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min
Jun 27, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster31 min
Jun 27, 9:47 PM CDTSpecial Weather StatementLBFFrontier43 min
Jun 27, 9:48 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup42 min
Jun 27, 9:50 PM CDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 27, 9:53 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Sheridan67 min
Jun 27, 10:22 PM CDTSpecial Weather StatementLBFGarfield, Wheeler38 min
Jun 27, 10:34 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler41 min
Jun 27, 10:38 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas52 min
Jun 27, 10:50 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jun 27, 11:27 PM CDTSpecial Weather StatementLBFBlaine, Brown, Custer, Logan, Loup48 min
Jun 28, 12:14 AM CDTSpecial Weather StatementLBFGarfield, Holt, Rock, Wheeler61 min
Jun 28, 12:18 AM CDTSpecial Weather StatementLBFBoyd12 min
Jun 28, 5:36 PM CDTSpecial Weather StatementLBFSheridan39 min
Jun 28, 5:43 PM CDTSpecial Weather StatementLBFDeuel, Garden47 min
Jun 28, 6:11 PM CDTSpecial Weather StatementLBFArthur, Keith49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.